Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 10:08 PM CDT for Oconto County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 1998, 10:08 PM CDT (03:08 UTC)
- Expired
- May 12, 1998, 10:55 PM CDT
- In force
- 47 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Oconto County, WI
The radar
The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 10:30 PM CDT | Hail 1.75 | Lakewood, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS1 KGRB 130309 RRA SVRGRB WIC083-130355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1008 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN OCONTO COUNTY IN NORTHEASTERN WISCONSIN * UNTIL 1055 PM CDT * AT 1007 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KESHENA. THE STORM WAS MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNTAIN BY 1020 PM LAKEWOOD BY 1030 PM THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. TK/DC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 12, 3:30 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE MAY 12 1998 SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT. RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT 1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN. ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z. PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH POPS ARE IN ORDER. MG
In the hours before
Local storm report, May 12, 7:01 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 N STRATFORD WI .75 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI 1 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI WIND DAMAGE
05/12/98 MARATHON LARGE TREE LIMBS DOWN IN
THE CITY OF STRATFORD.
SANDERSLocal storm report, May 12, 7:01 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 N STRATFORD WI .75 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI 1 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI WIND DAMAGE
05/12/98 MARATHON LARGE TREE LIMBS DOWN IN
THE CITY OF STRATFORD.
SANDERSLocal storm report, May 12, 7:58 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
758 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM WILLOW RESERVOIR WI .75 INCH HAIL
05/12/98 ONEIDA
SANDERSLocal storm report, May 12, 8:00 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
800 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM IN WAUSAU WI 1 INCH HAIL
05/12/98 MARATHON
SANDERSLocal storm report, May 12, 8:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM IN EASTON WI 1 INCH HAIL
05/12/98 MARATHON
0816 PM IN MINOCQUA WI 1.5 INCH HAIL
05/12/98 ONEIDA
0819 PM HIGHWAYS Q AND 52 WI 1.75 INCH HAIL
05/12/98 MARATHON
SANDERSLocal storm report, May 12, 8:57 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
857 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM IN EASTON WI 1 INCH HAIL
05/12/98 MARATHON
0816 PM IN MINOCQUA WI 1.5 INCH HAIL
05/12/98 ONEIDA
0819 PM HIGHWAYS Q AND 52 WI 1.75 INCH HAIL
05/12/98 MARATHON
SANDERSThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:21 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 64 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 64 min |
| May 12, 8:17 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 63 min |
| May 12, 8:27 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 63 min |
| May 12, 9:24 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Winnebago | 46 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 65 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 65 min |
| May 12, 9:45 PM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 65 min |
| May 12, 10:19 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 61 min |
| May 12, 10:39 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto, Shawano | 76 min |
| May 12, 10:39 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 76 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.